Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 7, NWS Blacksburg, VA

July 25, 1996Caswell County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 25, 1996, 7:00 PM EDT for Caswell County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1996, 7:00 PM EDT (23:00 UTC)
Expired
Jul 25, 1996, 7:45 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 252259
TORRNK
NCC033-252345-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT THU JUL 25 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...CASWELL COUNTY
 
AT 700 PM EDT...A TORNADO WAS INDICATED BY BLACKSBURG DOPPLER RADAR
13 MILES SOUTH OF DANVILLE OR 2 MILES EAST SOUTHEAST OF QUICK
MOVING EAST AT 28 MPH.

THE TORNADO WILL BE IN THE VICINITY OF...
 YANCEYVILLE                     AROUND 711 PM EDT
 HAMER                           AROUND 718 PM EDT
 TOPNOT                          AROUND 718 PM EDT
 HIGHTOWERS                      AROUND 722 PM EDT

IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE..SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET OtN THE LOWEST FLOOR.  USE BLANKETS...PILLOWS... OR CUSHIONS
TO COVER YOUR BODY.  AVOID WINDOWS.

JDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:28 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU JUL 25 1996

RECS...

CRW...THANKS FOR THE COORD CALL.

WBC... LIKELY POPS TONITE. NGM MOS HIGHS LOOK A BIT WARM.

RDU... LIKELY OR CATEG POPS TONITE. STILL COULD ADD HEAVY DOWNPOURS
TO THE WORDING. NGM MOS HIGHS LOOK A BIT WARM.

DISC...

BUSY DAY SO FAR. ISSUE ONE TORNADO WARNING..AND SUDDENLY EVERYONE
SEES FUNNEL CLOUDS. AREA OF RW/TSTMS DUMPING TORRENTIAL RAINFALL IN
S CEN VA AND N CEN N.C. LUCKILY THE ENTIRE AREA HAS BEEN MOVG SLOLY
EWD & INTO AKQ/S CWA. HAVE HAD ONLY A FEW REPORTS...BUT ENOUGH TO
INDICATE THAT OUR 88D IS DOING FAIRLY WELL AS IT IS SHOWING 3 TO 4
INCHES STORM TOTAL IN HALIFAX CO. HAD A QUICK LOOK AT THE MODELS AND
GRIDDS...AND THIS ARE IS TO REMAIN IN VERY MOIST AIRMASS & WE COULD
SEE MORE RW/TSTMS WITH 700 MB SHORT WV MOVG UP INTO WRN N.C THIS
EVE...AND HTG OCCURRING NOW OVER NW N.C. NOT MUCH PUSH BEHIND THE
FRONT...SO SHOULD HAVE POPS TONITE- EVEN OVERNITE FOR THE PIEDMONT.
NGM MOS LOOKS A LITTLE WARM...THINK FAN MOS IS BETTER.

ROA 66/84/60/85 6200

JJ

In the hours before

Local storm report, Jul 25, 1:16 PM EDT, 5 hours 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU JUL 25 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

104 PM     1 S MILTON                NC   TORNADO
07/25/96   CASWELL                        PROBABLE TORNADOE DAMAGED
                                          SEVERAL GREENHOUSES IN AN
                                          AGRICULTRAL SUPPLY CENTER
                                          NEAR YARBRO MILL ROAD

KANE
Special weather statement, Jul 25, 1:55 PM EDT, 5 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-251900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU JUL 25 1996

...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER HALIFAX COUNTY
   VIRGINIA...

AT 154 PM...SHOWERS AND THUNDERSTORMS WERE IN BUCKINHAM
...CHARLOTTE...AND HALIFAX COUNTIES IN VIRGINIA AND CASWELL
COUNTY IN NORTH CAROLINA. VERY HEAVY RAIN OCCURRED IN
CENTRAL HALIFAX COUNTY WITH RADAR RAINFALL ESTIMATES OF UP TO THREE
INCHES IN AN HOUR. THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WAS
MOVING NORTHEAST AT 20 MPH AND WILL MOVE INTO CHARLOTTE COUNTY
VIRGINIA BY 210 PM.

BE ALERT FOR QUICKLY RISING WATER IN SMALL STREAMS AND
CREEKS AND LOW LYING AREAS. DO NOT DRIVE ACROSS ANY FLOODED
ROADWAY.

ALSO...THE THUNDERSTORMS THAT PRODUCED THE PROBABLE TORNADO AND
THE DAMAGE IN THE MILTON AREA OF CASWELL COUNTY WAS JUST ENTERING
CHARLOTTE COUNTY AND WILL BE MONITORED VERY CLOSELY. THIS STORM
HAS SHOWN SOME DIMINISHING SINCE 100 PM.

IF TORNADOES OR FLOODING BECOMES CERTAIN...WARNINGS WILL BE ISSUED.

KANE
Special weather statement, Jul 25, 2:34 PM EDT, 4 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-251940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT THU JUL 25 1996

...STRONG THUNDERSTORMS WERE MOVING OUT OF CHARLOTTE
   COUNTY VIRGINIA...

THE SEVERE WEATHER THREAT WAS DIMINISHING THIS AFTERNOON. THE
THUNDERSTORMS THAT PRODUCED DAMAGE EARLIER IN THE AFTERNOON IN
CASWELL COUNTY NORTH CAROLINA AND VERY HEAVY DOWNPOURS IN HALIFAX
COUNTY VIRGINIA WERE MOVING EAST OF THE AREA.

AT 233 PM...MORE SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS
WEST VIRGINIA...SOUTHWEST VIRGINIA AND THE MOUNTAINS OF NORTH
CAROLINA. HOWEVER...THEY WERE NOT AS STRONG AS THE STORMS EARLIER
IN THE AFTERNOON ACROSS CASWELL COUNTY.

THERE COULD STILL BE SOME VERY HEAVY DOWNPOURS IN CHARLOTTE COUNTY
UNTIL 300 PM. RADAR ESTIMATED A FEW LOCATIONS WITH 1 INCH OF
RAIN IN AN HOUR. HOWEVER...FOR NOW...THE HEAVIEST RAIN HAS MOVED
EAST BUT MORE SHOWERS AND THUNDERSTORMS COULD CONTINUE TO DRIFT
ACROSS THE REGION THROUGH THE EVENING HOURS.

KANE
Special weather statement, Jul 25, 3:36 PM EDT, 3 hours 24 minutes before
VAZ033-043-252110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT THU JUL 25 1996

...VERY HEAVY RAINFALL CONTINUES OVER SOUTHERN FRANKLIN AND
NORTHERN HENRY COUNTIES...

DOPPLER RADAR IN BLACKSBURG WAS SHOWING PERSISTENT THUNDERSTORMS
OVER SOUTHERN FRANKLIN AND NORTHERN HENRY COUNTY IN THE VICINITY OF
PHILPOTT RESERVOIR. RADAR WAS ESTIMATING UP TO 2 INCHES HAS FALLEN
IN THIS AREA SINCE 230 PM AND HEAVY RAIN CONTINUEZS OVER THE AREA.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

JDS
Special weather statement, Jul 25, 5:30 PM EDT, 1 hour 30 minutes before
NCZ003>005-019-020-VAZ032-043-044-252305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU JUL 25 1996

...LINE OF THUNDERSTORMS COULD PRODUCE STRONG WINDS...

AT 530 PM DOPPLER RADAR IN BLACKSBURG WAS INDICATING A LINE OF
THUNDERSTORMS EXTENDING FROM WILKES AND SURRY COUNTIES IN NORTH
CAROLINA UP INTO PATRICK...HENRY AND PITTSYLVANIA COUNTIES IN
VIRGINIA.

THESE STORMS WERE SLOWLY DROPPING TO THE SOUTHEAST AND WILL AFFECT
PORTIONS OF THE NORTHWEST PIEDMONT OF NORTH CAROLINA THROUGH
AT LEAST 7 PM. SOME OF THESE STORMS COULD BE ACCOMPANIED BY A
PERIOD OF VERY STRONG WINDS AS THEY PASS THROUGH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:52 PM EDTTornado WarningRNKCaswell28 min
Jul 25, 6:06 PM EDTSevere Thunderstorm WarningRNKRockingham49 min
Jul 25, 6:18 PM EDTTornado WarningRNKRockingham32 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.